888-939-3969

HIV Lipoatrophy Causes

The exact causes of HIV Lipoatrophy are not fully understood.

However, a number of studies suggest that mitochondrial toxicity involving superficial adipose (fat) cells may underlie HIV lipoatrophy causes.

Certain HIV medications have been linked to lipoatrophy.
Zidovudine (AZT, Retrovir), stavudine (Zerit), didanosine (ddI, Videx) have been identified as the agents with the greatest risk of producing facial lipoatrophy. Zidovudine is also a component in the combination products Combivir and Trizivir.

Prevention/Treatment Options
Avoiding use of agents that are linked to lipoatrophy is a prudent strategy and most front-line regimens do not include there medications. There are studies that have shown improvement of lipoatrophy when these medication were stopped and patients were switched to an alternative medication.

lipoatrophy pills

4 Stages of HIV Lipoatrophy

normal face

NORMAL

mild lipoatrophy

MILD LIPOATROPHY

moderate lipoatrophy

MODERATE LIPOATROPHY

severe lipoatrophy

SEVERE LIPOATROPHY